Reading Time: 4 minutes
What is Oxycodone Addiction?
Oxycodone is a prescription opioid used to treat moderate to severe pain. When taken as prescribed, it can provide proper pain relief, but unfortunately, it is often misused, leading to dependence and addiction. Categorized as a schedule II controlled substance by the DEA, oxycodone highly addictive both physically and psychologically. When abused, oxycodone will provide the user with highs and euphoria, when it is snorted or injected in larger doses.
Table of Contents
OxyContin is a new, slow-release form of oxycodone, that was created to discourage people from crushing, then snorting or injecting the drug. When someone attempts to crush the new formulation of OxyContin, it turns into a gummy, gel-like substance that cannot be easily chewed, injected, or snorted. This form of oxycodone has a lower risk of abuse, although it still can be and is abused.
What are the Risks of Oxycodone Addiction?
Over two million Americans are currently addicted to prescription opioids, and as a result, fatalities from opiate overdoses have quadrupled in the United States since 1999, reaching 42,249 deaths in 2016. Current research has also linked this rise in painkiller addiction to the rising rates of heroin addiction in the nation.
In 2016, five billion tablets of oxycodone were dispensed in the United States alone. Many individuals do not realize that misusing prescription drugs can cause just as many issues as the abuse of illicit substances. Taking a higher dosage than prescribed, or taking someone else’s prescription put you at risk of severe side effects, including seizures, overdose, and death.
What are the Side Effects of Oxycodone Addiction?
Seizures can sometimes occur as the result of consistent oxycodone abuse. Other common side effects of oxycodone abuse include:
- Low blood pressure
- Increased pressure on the cerebral and spinal fluid
When the drug is taken with alcohol, it intensifies the effects and amplifies the risk of overdose. Respiratory depression, coma, and death can all be the result of oxycodone overdose, so it is important to take someone to the hospital immediately if they are exhibiting the symptoms of an overdose, such as:
- Very pale face
- Clammy skin
- Blue-tinged skin, beginning with lips and fingertips
- Difficulty swallowing
- Choking or snoring sounds
- Pinpoint pupils
- Dizziness and fainting
- Difficulty talking or walking
- Slowed or erratic heartbeat
- Slowed or irregular breathing
- Extreme drowsiness or fatigue
- Frequent nodding off
- Unresponsiveness/ loss of consciousness
What are the Signs of Oxycodone Addiction?
Those who misuse opioid drugs are incredibly likely to become addicted. Individuals who are addicted to oxycodone or other opioids will show physical changes and changes in their behavior. The following are behavioral changes that may indicate someone you love is misusing oxycodone:
- Unexplained mood swings
- Difficulties at school or work
- Physical complaints of unexplained origin
- Neglected responsibilities
- Changes in sleeping or eating patterns
- Frequent visits to doctors and pharmacies
- Confusion, brain fog, memory problems
- Slurred speech and clumsy movements
- Apathy, lack of motivation
- Less attention placed on grooming and cleanliness
- Withdrawing from friends and family
Physical signs of oxycodone abuse may also include:
- Running out of a prescription too early
- Taking a larger dose than prescribed, or taking a prescribed dose more frequently than prescribed
- Taking the drug in a different manner than was prescribed, such as crushing and snorting a tablet
- Using the drug to experience the calming and euphoric side-effects instead of for the treatment of pain
- Doctor shopping
- Hiding or lying about how much oxycodone is being used
- Buying the drug illegally when unable to get enough via prescriptions
What to do if Someone You Love is Abusing Oxycodone?
If your loved one exhibits any alarming symptoms, physical or psychological, call for immediate medical assistance. Oxycodone overdose can cause an individual to slip into a coma or stop breathing altogether, but EMTs will be able to administer naloxone, which can reverse the symptoms of overdose if the patient receives it in time.
If you have tried to speak to your loved one about seeking professional help for their addiction without success, you may want to consider staging a formal intervention with a small group of people your loved one cares about and respects. Consider choosing a religious leader or counselor to lead the intervention, or hiring a professional interventionist who can organize and run the intervention for you.
Interventions are a very effective way of breaking through addiction denial, but they are not guaranteed to work. If the intervention isn’t immediately effective, follow through on any consequences outlined in the conversation. Follow-through increases the likelihood that your loved one may change their mind. Sometimes an intervention plants a seed that takes time to grow.
Which Treatment Options are Available for Oxycodone Addiction?
Medications and behavioral therapies are often used together to treat prescription opioid addiction. Methadone, buprenorphine, and naltrexone have all been proven to be effective for the treatment of this issue and depending on your needs, one is likely to be more beneficial for you. Doctors and nurses at medical treatment facilities will closely monitor you, changing your medication and adjusting dosages as needed, to determine the best therapy for your recovery.
Behavioral treatments like group therapy and cognitive-behavioral therapy can help you change the way you view your substance abuse as well as prepare for life without oxycodone. You will need to identify your drug use triggers and develop planned responses and learned techniques to cope with those triggers and with general life stressors. Sustained abstinence from oxycodone will require you to change perspectives and behaviors so that a drug-free life will gradually become more natural for you.
Regular oxycodone abuse can also lead to withdrawal symptoms when the individual can no longer obtain the drug. These are usually not life-threatening, but they can be extremely painful and resemble the flu. It is recommended that anyone addicted to oxycodone seek out help at an inpatient treatment program, to help reduce these withdrawal symptoms.